I came off Letrozole four months ago due to the aggressive side effects. I took the drug for only two months. Most of the side effects have resolved or become manageable. However, I have developed trigger thumb and loss of fine motor skills in both hands. As a designer who requires the use of her hands to earn money, I am absolutely devastated. Being creative defines who I am, so this is causing huge psychological damage too.
Does anyone have any experience of this? I do around 30 minutes of stretching exercises each day, but to no avail. Is there any specific exercise worth trying? And, in a broader sense, does anyone know if treatment is available to help resolve this, or might I just have to learn to accept it?
Hi Labrador Girl
First, you have my sympathies. I too have lost a lot of the ‘uses’ of my hands, as well as feet and knees. I haven’t been on Letrozole. However, two periods off anastrozole proved that wasn’t the culprit, despite my expectations. The pain in my joints and muscles has increased slowly and steadily.
Did you have other treatments? The rheumatologist I was referred to believes that chemo was the cause of the problem, attacking the tissue of my tendons because I had low body mass at the time. That then cause joint problems. Chemo also caused some changes in my head (I’m still waiting to hear from Neurology - only a year now) and I’ve lost my fine motor skills. My handwriting is shaky and awkward and I can no longer hold a needle, let alone do fine embroidery (my favourite pastime). The oncologist agrees that chemo may have done this damage but, since I finished 18 months ago, it doesn’t explain why it’s still going on. Are you having zometa treatment every 6 months? I wonder about that.
Rheumatology OT put me on the mySarah online programme used by the NHS during the pandemic to help people with rheumatoid arthritis. It’s a series of hand and finger exercises, including using the therapy clay, and I have found it successful in reducing the pain in my hands, getting rid of trigger fingers and increasing the things I can do. I still can’t grip and hold anything with any weight but I’m getting there.
Given your occupation and the impact this is having, I would suggest you return to your breast care nurse/ oncology and ask what can be done about it and not be fobbed off - the aftercare service for cancer is shocking, even without the constraints of the pandemic. Ask about the Rheumatology mySarah programme (it can’t cost anything as it’s there online and unsupervised but has restricted access) as it may help but it seems to me you’d benefit from face-to-face OT for a full assessment. I don’t see why we should have to accept these things when there may be a treatment out there. Oncologists don’t abrogate responsibility (mine is being very helpful but it’s all been so slow because of COVID-19); they just need a prod.
I hope you find a successful resolution. It must be devastating for you xx
Hello, I am on letrozole since September 2019. I have had some side effects which are gone, e.g. hot flashes, but some are getting more hard to manage. This is mainly stiffness of my ankle joints to the point that afer sitting I feel as walking on wooden sticks. I also have some light pains in my muscles and other joints. I try to exercise, but I am not sure if it helps. I started to investigate other medications to replace letrozole, but I was told by my doctor that the side effects are due to the missing hormon in my body and not because of this particular medication. However, from reading some of the posts on this forum I noticed that other HRT cause also some side effects that are different and some can also be bad.
Have you confirmed if the symptoms you experience are caused by letrozole? Are they gone once you’ve stopped it? I would contact your doctor and also you can ask a nurse on this forum for her opinion. Also the nurse would guide you where to find good exercises that may help. I checked the listed side effects in the info I got from my hospital and your symptoms were not listed. I am quite curious if your symptoms would be gone when on different medication.